Hail, Taylor
- When
- July 7, 1:01 PM CST
- Where
- Taylor County, 4.84 mi S of Donald
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.180, -90.900
Quarter sized hail was reported south of Donald.
Two rounds of thunderstorms moved across western and central Wisconsin on July 7th. The first round developed in the afternoon as a warm front was moving across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Two rounds of thunderstorms moved across western and central Wisconsin on July 7th. The first round developed in the afternoon as a warm front was moving across the region. The second round moved in from Minnesota during the evening and was associated with a cold front. Both rounds of storms primarily produced large hail, but some sporadic wind damage also occurred. The largest hail reported was golf ball sized in Modena (Buffalo County). Trees and power lines were blown down in Osseo (Trempealeau County), Hatfield (Jackson County) and across rural Juneau County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 7, 11:26 AM CST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 1226 PM CDT MON JUL 7 2014 .UPDATE... ISSUED AT 1204 PM CDT MON JUL 7 2014 WATCHING AND WAITING FOR CONVECTION AGAIN TODAY. INITIAL ROUND OF FORCING/LIFT AND 850-700MB MOISTURE TRANSPORT/THETA-E CONVERGENCE EXPECTED TO INITIATE SCT SHRA/TSRA MAINLY NORTH OF I-90 THIS AFTERNOON. SEVERE THREAT FROM ANY TSRA THIS AFTERNOON APPEARS LOW AS STORMS WILL BE HIGH BASED AND CAPE VALUES MOSTLY 500-1000 J/KG. STRONGER SHORTWAVE IS STILL ON TRACK TO MOVE INTO WESTERN MN LATE THIS AFTERNOON...THEN SOUTHEAST ACROSS THE REGION THIS EVENING WITH ITS ROUND OF MID LEVEL LIFT/DIVERGENCE. MOST OF THIS FORCING/LIFT TO TRACK ALONG/NORTH OF I-90. CENTRAL/NORTH PARTS OF THE FCST AREA UNDER FAVORABLE LEFT EXIT REGION OF AN 80-100KT 300MB JET MAX AS WELL THIS EVENING. LOW LEVEL FLOW BACKS A BIT FOR THE EVENING AS THE SHORTWAVE PRODUCES PRESSURE FALLS/ DEEPENING SFC TROUGHING OVER MN BY 00Z. CAPE REMAINS THE BIGGEST QUESTION WITH CONCERNS ON SFC DEW DEW POINTS THIS AFTERNOON/ EVENING. WITH SFC DEW POINTS IN THE MID/UPPER 60S...ML CAPES TO INCREASE INTO THE 1000-1500 J/KG RANGE. GIVEN THE EXPECTED MID/ UPPER LEVEL SUPPORT...FCST CONTINUES TO LOOK GOOD FOR A ROUND OF STRONGER CONVECTION TO SPREAD EAST/SOUTHEAST ACROSS THE AREA IN ROUGHLY THE 6PM-11PM TIME-FRAME. ALSO GIVEN THE MID/UPPER LEVEL SUPPORT...MAIN SEVERE THREAT AREA IS LOOKING TO BE THE CENTRAL AND NORTH PORTIONS OF THE FCST AREA THOUGH CANNOT RULE OUT A SEVERE STORM OR TWO ACROSS NORTHEAST IA/SOUTHWEST WI. MAIN THREATS CONTINUE TO BE DAMAGING WINDS/LARGE HAIL. && .SHORT TERM...(TODAY THROUGH TONIGHT) ISSUED AT 250 AM CDT MON JUL 7 2014 IMMEDIATE CONCERN IS ON ANOTHER ROUND OF POTENTIALLY SEVERE STORMS THIS AFTERNOON INTO THE EVENING. BIG PICTURE WATER VAPOR IMAGERY SHOWS BROAD CYCLONIC FLOW ACROSS THE NORTHERN TIER OF THE CONUS. SEVERAL EMBEDDED MID-LEVEL TROUGHS OF NOTE...TROUGH NUMBER 1 MOVING SOUTHEAST OF THE AREA WITH A LINE OF STORMS ACROSS NORTHERN IL INTO NORTHERN MO. TROUGH NUMBER 2 MOVING ACROSS ND INTO WESTERN MN WITH A CLUSTER OF THUNDERSTORMS ASSOCIATED WITH IT. AND...TROUGH NUMBER 3 DEEPENING ACROSS SOUTHERN ALBERTA/NORTHERN MT. CLOSER TO HOME...SURFACE MAP HAS A SURFACE COLD FRONT EXTENDING FROM EASTERN UPPER MI THROUGH SOUTHEAST WI...INTO CENTRAL IA. FOR TODAY...MODELS SHOW THE ND/MN TROUGH DAMPENING OUT THIS MORNING AS THE WAVE OVER ALBERTA/MT CATCHES UP AND BECOMES THE DOMINANT MID- LEVEL TROUGH BY THIS AFTERNOON. WARM AIR ADVECTION/ISENTROPIC LIFT IN THE 850-700MB LAYER AHEAD OF THIS WAVE WILL BE SUFFICIENT FOR SCATTERED SHRA/TS ACROSS MN...EVENTUALLY GETTING INTO OUR AREA BY THIS AFTERNOON. BY LATER THIS AFTERNOON AND INTO THE EVENING...PLAN ON THE TROUGH AND A SURFACE COLD FRONT TO PUSH INTO THE AREA FOR AN UPTICK IN THUNDERSTORM ACTIVITY. NAM INDICATING 0-3KM MUCAPE IN THE 2500- 3500J/KG RANGE WITH 0-1KM MLCAPE IN THE 1000-1500J/KG RANGE ALONG WITH INCREASING 0-6KM SHEAR AS UPPER/MID LEVEL JET CORE NOSES IN. THIS CAPE SEEMS A BIT HIGH GIVEN INVERTED-V/LOWER LEVEL MIXING LOOK ENVIRONMENT IN THE BUFKIT SOUNDINGS. NAM/GFS INDICATING 0-6KM BULK SHEAR INCREASING INTO THE 40-60KT RANGE IN THE 00-03Z TIME FRAME AS THE FRONT PUSHES THROUGH. BOTTOM LINE...POTENTIAL IS THERE FOR A FEW SUPERCELLS/BOWING LINE SEGMENTS AND ANOTHER ROUND OF POTENTIALLY SEVERE THUNDERSTORMS FOR THE AREA BY LATER THIS AFTERNOON INTO THE EVENING. SEVERE THREATS INCLUDE DAMAGING WIND...LARGE HAIL...AND AN ISOLATED TORNADO OR TWO. HIGHEST SEVERE THREAT TIME APPEARS TO BE BETWEEN 4 AND 10 PM. LOOK FOR THE COLD FRONT AND BULK OF THIS THUNDERSTORM ACTIVITY TO CLEAR THE AREA AFTER MIDNIGHT. .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 250 AM CDT MON JUL 7 2014 FOR TUESDAY...LINGERING COOLER CYCLONIC FLOW ALOFT AND FAIRLY STEEP LOW-MID LEVEL LAPSE RATE SHOULD BE SUFFICIENT FOR SCATTERED SHRA/TS ACTIVITY...MAINLY ALONG AND EAST OF THE MISSISSIPPI RIVER. LOOK FOR HIGHS IN THE 70S. HIGH PRESSURE RIDGE BUILDS OVER THE AREA WEDNESDAY THROUGH THURSDAY FOR A PERIOD OF DRY/PLEASANT WEATHER. LOOK FOR HIGHS BOTH DAYS IN THE 70S...MAYBE A FEW LOWER 80S GOING INTO THURSDAY. FOR THURSDAY NIGHT INTO FRIDAY...GFS/ECMWF SHOW ANOTHER SIGNIFICANT MID-LEVEL TROUGH COMING DOWN FROM THE NORTHERN PLAINS INTO THE UPPER MISSISSIPPI RIVER VALLEY FOR THE POTENTIAL OF AN MCS. CYCLONIC/NORTHWEST FLOW ALOFT BECOMES DOMINANT FOR SATURDAY AND SUNDAY ALONG WITH A COUPLE EMBEDDED WAVES. TIMING A BIT DIFFICULT TO NAIL DOWN AT THIS POINT...SO CONSENSUS POPS YIELD SMALLER-END SHOWER/THUNDER CHANCES. OTHERWISE...LOOKS LIKE SLIGHTLY BELOW NORMAL TEMPERATURES WITH HIGHS IN THE UPPER 70S/LOWER 80S. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1226 PM CDT MON JUL 7 2014 ANOTHER ROUND OF CONVECTION IS EXPECTED TO MOVE ACROSS THE TAF SITES LATER THIS AFTERNOON/EVENING...IN ROUGHLY THE 22Z TO 04Z TIME-FRAME. UNTIL THEN...CONDITIONS WILL REMAIN VFR WITH SOME MODEST WEST TO SOUTHWEST GRADIENT WINDS INCREASING LIFT ALOFT AND INSTABILITY LOOKS TO GENERATE SCT SHRA/TSRA MAINLY NORTH OF I-90 THRU THE AFTERNOON...WITH THESE MOVING SOUTH TOWARD/INTO THE TAF SITES LATE. THUS THE VCTS AT BOTH KRST/KLSE AFTER 22Z. THE MAIN ROUND OF FORCING/LIFT LOOKS TO MOVE ACROSS THE TAF SITES DURING THE EARLY AND MID EVENING HOURS...WITH A ROUND OF STRONGER SHRA/TSRA TO SPREAD EAST-SOUTHEAST ACROSS THE AREA. ENOUGH CONFIDENCE IN THE TIMING/ CHANCES TO INCLUDE A TEMPO 2SM TSRA BKN020 AT BOTH SITES IN THE 00- 02Z PERIOD...THOUGH THIS MAY STILL SHIFT AN HOUR EITHER WAY AT BOTH SITES. QUIETER/DRIER/VFR CONDITIONS THEN EXPECTED FOR THE LATE EVENING THRU TUE MORNING HOURS AS NORTHWEST WINDS BRING DRIER HIGH PRESSURE INTO THE REGION. SOME GUSTINESS OF THE NORTHWEST WINDS FOR LATER TUE MORNING/TUE AFTERNOON WITH DIURNAL WARMING MIXING AND A TIGHTER PRESSURE GRADIENT OVER THE REGION. && .HYDROLOGY... ISSUED AT 250 AM CDT MON JUL 7 2014 THE MISSISSIPPI RIVER CONTINUES TO FALL. IN FACT...WE ARE EXPECTING ALL THE RIVER FORECAST POINTS WITHIN THE ARX FORECAST AREA TO FALL BELOW FLOOD STAGE BY THURSDAY FROM NORTH TO SOUTH. PERIODIC RAIN IS FORECAST OVER THE NEXT FEW DAYS...BUT IT APPEARS THIS RAINFALL WILL NOT BE ENOUGH TO HAVE A SIGNIFICANT IMPACT ON THE MISSISSIPPI...OR ITS TRIBUTARIES FOR THAT MATTER. FOR THE CURRENT AND FORECAST RIVER LEVELS...SEE OUR INTERNET PAGE AT WWW.WEATHER.GOV/LACROSSE. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && UPDATE.......RRS SHORT TERM...DAS LONG TERM....DAS AVIATION.....BAUMGARDT HYDROLOGY....DAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 505 AM CDT MON JUL 7 2014 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-081100- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU- ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- 505 AM CDT MON JUL 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND WESTERN...INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT STRONG THUNDERSTORMS WILL BE POSSIBLE LATER THIS AFTERNOON AND EVENING...AND SOME MAY BE SEVERE. SHOULD SEVERE STORMS OCCUR...DAMAGING WINDS AND LARGE HAIL WOULD BE THE MAIN HAZARDS. AN ISOLATED TORNADO CANNOT BE RULED OUT. FLOOD WARNINGS ALSO CONTINUE FOR PORTIONS OF THE MISSISSIPPI RIVER. THE RIVER HAS CRESTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON TUESDAY ALONG AND EAST OF THE MISSISSIPPI RIVER. LIGHTNING WOULD BE THE MAIN HAZARD WITH ANY STORMS THAT DEVELOP. THERE ARE MORE CHANCES OF THUNDERSTORMS CHANCES THURSDAY NIGHT THROUGH SATURDAY MORNING. IT IS TOO EARLY TO DETERMINE THE SEVERE WEATHER POTENTIAL WITH THESE STORMS. FLOOD WARNINGS FOR PORTIONS OF THE MISSISSIPPI RIVER WILL CONTINUE. THE RIVER HAS CRESTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON INTO THIS EVENING. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. BAUMGARDT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
133 PM CDT MON JUL 7 2014
WIZ017-071930-
TAYLOR-
133 PM CDT MON JUL 7 2014
...AN APPROACHING SEVERE THUNDERSTORM WILL AFFECT WESTERN TAYLOR
COUNTY...
AT 132 PM CDT...AN APPROACHING SEVERE THUNDERSTORM WAS 9 MILES SOUTH
OF LADYSMITH...MOVING SOUTHEAST AT 30 MPH. THIS STORM WILL IMPACT
AREAS NEAR GILMAN...DONALD...AND HANNIBAL.
THE MAIN THREATS ARE LARGE HAIL AND STRONG WINDS. MOVE INDOORS WHEN
STORMS APPROACH.
LAT...LON 4524 9067 4503 9090 4503 9091 4504 9092
4513 9093 4535 9092
TIME...MOT...LOC 1832Z 307DEG 24KT 4533 9113
SHEAThe La Crosse radar (KARX), 153 km away, was scanning. The volume nearest the first event began at 19:00 UTC.
10 hail, 6 thunderstorm wind. Local standard time, as filed.
Quarter sized hail was reported south of Donald.
Numerous trees and power lines were blown down in Osseo. The power outage caused by the downed power lines caused the hospital in Osseo to use an emergency generator for two and a half hours. Some minor structural damage also occurred from the falling trees.
Trees were blown down in Hatfield.
Trees were blown down north of Galesville.
Nickel to quarter sized hail fell in Sparta.
Trees were blown down in Germantown township in east central Juneau County.
Golf ball sized hail fell in Modena.
Quarter sized hail fell in a path from Leon to a couple miles southeast of Leon. The hail broke some lights on a garage.
Quarter sized hail fell in Independence.
Trees were blown down onto County Road D west of Blair.
Quarter sized hail fell south of Kendall.
Quarter sized hail fell northwest of Hillsboro.
Three foot long tree branches were blown down in Rolling Ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529201, 529203, 529205, 530544, 530546, 530549, 530548, 530555, 531829, 531845, 530591, 530596, 531848, 530673, 531587, 531836.